Hail, Sherman
- When
- September 3, 12:28 PM CST
- Where
- Sherman County, 2 mi NNW of Loup City
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.307, -98.995
A couple thunderstorms produced low-end severe hail early on this Wednesday afternoon. These thunderstorms developed from scattered showers that were over southwestern Nebraska during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A couple thunderstorms produced low-end severe hail early on this Wednesday afternoon. These thunderstorms developed from scattered showers that were over southwestern Nebraska during the morning hours. As the showers moved into South Central Nebraska around midday, a couple of them intensified into thunderstorms. By 1:30 p.m. CDT, one of these two storms became severe, with multiple occurrences of nickel and quarter size hail across Sherman and Greeley counties. The other storm over Howard county produced a single occurrence of quarter size hail in the town of Elba.
The flow aloft was typical of summertime, with the polar jet zonal in character along the U.S.-Canada border and subtropical high pressure over the southern half of the country. A relatively potent shortwave trough was progressing through the Pacific Northwest. A low pressure system was associated with this trough over Montana. Nebraska was in the warm sector, between the warm front and a leeside trough/dryline that extended southward through western Nebraska. As the storms moved in, temperatures were near 80 and dewpoints were near 70. Mid-level lapse rates were very steep (8.5 degrees C/km). Combined with the boundary layer thermodynamic environment, this resulted in MLCAPE around 2000 J/kg. Despite the region being located south of the polar jet, deep layer shear was around 35 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 3, 11:34 AM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1234 PM CDT WED SEP 3 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 417 AM CDT WED SEP 3 2014 UPPER AIR AND SATELLITE DATA SHOWING THE AREA CONTINUING TO BE INFLUENCED BY ZONAL FLOW...AS HIGH PRESSURE EXTENDS ACROSS THE SRN CONUS AND BROAD TROUGHING IS IN PLACE NEAR/NORTH OF THE CANADIAN BORDER...THOUGH AN AREA OF LOW PRESSURE IS PUSHING ITS WAY FURTHER INLAND FROM THE PAC NW COAST. AS WAS SHOWN BY MODELS...CONVECTION DEVELOPED EARLIER ACROSS CENTRAL KANSAS...IN RESPONSE TO A WEAK DISTURBANCE AS WELL AS INCREASED LIFT VIA WARM AIR/MOISTURE ADVECTION ASSOCIATED WITH A STRONGER LLJ. EARLY ON THE FAR SOUTHEASTERN CORNER OF MITCHELL COUNTY WAS CLIPPED BY THIS ACTIVITY...BUT SINCE THEN HAS REMAINED OVER ERN KS. THERE IS A COUPLE ISOLATED SHOWERS OVER WESTERN KS...AND THE HRRR/RAP HINT AT SOME ADDITIONAL ACTIVITY POSSIBLY LINGERING INTO THE MID MORNING HOURS...SO WILL HAVE TO MONITOR HOW THIS ACTIVITY EVOLVES OVER NEXT FEW HOURS. SATELLITE IMAGERY ALSO SHOWING SOME LOW/MID LEVEL STRATUS STARTING TO INCREASE IN COVERAGE...BUT MODELS DIFFER SOME ON HOW EXPANSIVE IT WILL END UP BEING. AT THE SURFACE...THE CWA IS SET UP BETWEEN HIGH PRESSURE AFFECTING MUCH OF THE ERN CONUS...AND A TROUGH OF LOW PRESSURE OVER THE HIGH PLAINS. WINDS REMAIN SOUTHERLY...WITH SPEEDS RANGING FROM 5 TO 15 MPH. TEMPS ARE MORE MILD THAN 24 HRS AGO...WITH 3 AM TEMPS IN THE MID 60S TO LOWER 70S. THE MAIN STORY IN THE SHORT TERM PERIOD LIES WITH TEMPERATURES...AS TODAY IS EXPECTED TO BE THE WARMEST OVER THE NEXT 7. IN THE UPPER LEVELS...MODELS IN GOOD AGREEMENT SHOWING THE FLOW TRANSITIONING TO MORE SOUTHWESTERLY AS THAT ABOVE MENTION PAC NW DISTURBANCE SHIFTS FURTHER EASTWARD INTO THE NRN ROCKIES. WHILE NOT EXPECTING MUCH IN THE WAY OF PRECIP CHANCES THROUGH TONIGHT /THOUGH CHANCES ARE NOT ZERO/...THIS PATTERN WILL HELP TO CONTINUE THE ADVECTION OF WARMER AIR ALOFT INTO THE REGION. THIS WILL CONTINUE RIGHT ON INTO THE OVERNIGHT HOURS AS THE ASSOCIATED SFC COLD FRONT CREEPS IN FROM THE WEST. BY SUNRISE THURS...MODEL TIMING ISNT BAD...SHOWING THE FRONT DRAPED ACROSS THE NWRN CORNER OF THE CWA. TEMPERATURES FOR TODAY ARE A LITTLE TRICKY...AS SOME MODELS SHOWING POOLING OF MOISTURE/HIGHER DPTS IN THE SOMEWHAT USUAL PLACES FOR OUR CWA...ROUGHLY THE NERN THIRD OR SO...WITH DPTS IN THE LOWER 70S. THOSE HIGHER DPTS MAY KEEP TEMPS DOWN A TOUCH IN THOSE AREAS...AND HAVE FORECAST HIGHS RIGHT AROUND 90. FURTHER SW...THINKING THAT TEMPS WILL REACH INTO THE MID/UPPER 90S WITH DPTS IN THE LOWER 60S. NOT BUYING INTO THE RAP WHICH IS SHOWING LOW/MID 50S BY MID AFTERNOON DOWN THERE...WITH TEMPS THEN CLIMBING INTO THE LOW 100S. SOMETHING FOR THE DAY SHIFT TO WATCH THOUGH. AS WE GET INTO TONIGHT...WITH THE CONTINUED SOUTHERLY FLOW EXPECTED THROUGH THE MAJORITY OF THE NIGHT...OVERNIGHT LOWS LOOK TO REMAIN MILD IN THE MID 60S TO MID 70S. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 417 AM CDT WED SEP 3 2014 MAIN ISSUE WILL BE POTENTIAL FOR PRECIPITATION. WE BEGIN THE LONG TERM ON THURSDAY UNDER UPPER LEVEL SOUTHWEST FLOW WITH A SUBTROPICAL HIGH IN THE SOUTHEASTERN UNITED STATES. AND A POSITIVELY TILTED TROUGH OVER THE NORTHWESTERN UNITED STATES. MOST IF NOT ALL OF THURSDAY SHOULD BE DRY...DESPITE A SURFACE COLD FRONT MAKING ITS WAY SLOWLY SOUTH AS NUMERICAL MODELS CONTINUE TO SHOW POST-FRONTAL PRECIPITATION DEVELOPING MAINLY THURSDAY EVENING CLOSER TO THE VICINITY OF THE UPPER LEVEL JET STREAK...WHICH WILL NUDGE SOUTH OVER TIME...AND IN TURN PUSHING THE COLD FRONT FARTHER SOUTH. INSTABILITY EVENTUALLY WANES AND THERE WILL BE LESS OF A THUNDERSTORM CHANCE HEADING INTO FRIDAY AND TOOK OUT THUNDER BY LATE EVENING FRIDAY NIGHT INTO SATURDAY. THE FRONT IS STILL EXPECTED TO MAKE A RETURN AS THE SURFACE HIGH THAT HELPED PUSH THE COLD FRONT SOUTH...MAKES A FAIRLY QUICK RETREAT TO THE EAST...ALLOWING THE FRONT TO RETURN NORTH AS A WARM FRONT. ANOTHER COLD FRONT TUESDAY AFTERNOON/NIGHT WILL BRING IN SOME COOLER WEATHER FOR WEDNESDAY. THERE COULD BE ENOUGH OF A COMBINATION OF SHEAR AND INSTABILITY FOR STRONG TO SEVERE THUNDERSTORMS ANYWHERE FROM SUNDAY NIGHT INTO TUESDAY...BUT IT WOULD BE A TOUGH CALL TO NAIL ANYTHING DOWN RIGHT NOW. FOR TEMPERATURES...I WENT WITH CONSRAW FOR LOWS THURSDAY NIGHT AND FRIDAY NIGHT. NAM FOR HIGHS THURSDAY AND BCCONSRAW FOR HIGHS FRIDAY...WHICH ARE CONSIDERABLY COOLER. IN FACT...FRIDAY SHOULD FEEL RATHER FALL-LIKE. OTHER NUMERICAL MODEL SOLUTIONS HAVE NOT CAUGHT ON LIKE THE BCCONSRAW HAS...BUT I STRONGLY SUSPECT THAT THEY WILL SOON...CONSIDERING THE TRACK RECORD OF THIS SOLUTION THE DAY AFTER A COLD FRONT PASSAGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1229 PM CDT WED SEP 3 2014 PERSISTENT MVFR CIGS THIS MORNING ARE EXPECTED TO DISSIPATE OVER THE NEXT FEW HOURS AS SATELLITE IMAGERY IS CONTINUING TO SHOW THIS AREA OF CLOUD COVER SLOWLY ERODING. OTHERWISE...EXPECT MAINLY CLEAR SKIES ONCE THE STRATUS DOES BURN OFF...WITH OCCASIONALLY GUSTY SOUTHERLY WINDS TO 25 KTS OR SO. OVERNIGHT...EXPECT THE POSSIBILITY OF SOME MARGINAL WIND SHEAR AS THE LOW LEVEL JET INCREASES...AND INCLUDED THIS MENTION AT BOTH SITES AS WELL. A STRONG COLD FRONT IS THEN EXPECTED TO CROSS THE TERMINALS BETWEEN 04/15Z-04/18Z...AND INDICATED A WIND SHIFT AHEAD OF THIS FRONT TOWARDS THE TAIL END OF THE VALID TAF PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...ADO LONG TERM...HEINLEIN AVIATION...ROSSI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1241 PM CDT WED SEP 3 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041745- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1241 PM CDT WED SEP 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED STRONG THUNDERSTORM OR TWO WILL BE POSSIBLE MAINLY NORTH OF HIGHWAY 30 THROUGH THE EARLY AFTERNOON HOURS. LATER THIS AFTERNOON...HEAT INDEX VALUES ARE EXPECTED TO APPROACH 100 DEGREES ACROSS THE OUTLOOK AREA...WITH LOCALIZED AREAS POTENTIALLY REACHING AS HIGH AS 103 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON THROUGH EARLY FRIDAY EVENING. SOME OF THESE STORMS COULD BE STRONG WITH HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MILES AN HOUR. THUNDERSTORM CHANCES RETURN SUNDAY NIGHT THROUGH TUESDAY. CONFIDENCE IS CURRENTLY TOO LOW TO DETERMINE RISK OF STRONG OR SEVERE WEATHER DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1251 PM CDT WED SEP 3 2014
NEZ046-047-031830-
SHERMAN NE-HOWARD NE-
1251 PM CDT WED SEP 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOWARD AND SOUTHEASTERN
SHERMAN COUNTIES UNTIL 130 PM CDT...
AT 1251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROCKVILLE...OR 29 MILES NORTHWEST OF GRAND ISLAND...MOVING EAST
AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. PAUL...DANNEBROG...ELBA...ASHTON...BOELUS...FARWELL AND
ROCKVILLE.
LAT...LON 4139 9847 4105 9840 4105 9895 4116 9900
4131 9875
TIME...MOT...LOC 1751Z 251DEG 36KT 4111 9886
ROSSIThe Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542134, 542135, 542136, 542137, 542138, 542139, 542140.